Georgia, 2008

Hail and Damaging Winds in Georgia, June 11 to 12, 2008

June 11 to 12, 2008 · NWS FFC · 37 events in 25 counties and zones

A stationary front was situated across north Georgia. High pressure aloft had drifted off the east coast and a weak low pressure area was evident aloft over Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
$50,000
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stationary front was situated across north Georgia. High pressure aloft had drifted off the east coast and a weak low pressure area was evident aloft over Georgia. Scattered to numerous thunderstorms developed with daytime heating during the afternoon and evening. Several of these became severe and produced damaging downburst winds, hail, and frequent cloud-to-ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 11, 4:31 AM EST, 8 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 4:31 AM EST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 AM EDT WED JUN 11 2008

.SHORT TERM /TODAY THROUGH FRIDAY/...
MODERATE INSTABILITY AND DAYTIME HEATING SHOULD CONTRIBUTE TO
CONVECTION DEVELOPING AGAIN THIS AFTERNOON. WEAK TROUGH ACROSS THE
STATE SHOULD AID IN THE DEVELOPMENT...OTHERWISE DYNAMICS LOOK
WEAK. NO BIG CHANGE IN THE AIR MASS THROUGH FRIDAY AND MAINLY
DIURNAL THUNDERSTORMS EXPECTED EACH DAY. UPPER THICKNESS VALUES
NOT QUITE AS HIGH AS PREVIOUS DAYS...AND WITH A LOW LEVEL
SOUTHEAST FLOW...MAX TEMPERATURES SHOULD NOT BE QUITE AS HOT OVER
MUCH OF THE CWA.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS INDICATE A FRONT PUSHING INTO THE CWA ON SATURDAY AND HAVE
INCREASED POPS A BIT ACROSS THE AREA. A PATTERN CHANGE APPEARS TO
BE FORECAST FOR THE MID WEEK...WITH A TROUGH FORMING IN THE
EASTERN STATES AND RIDGING IN THE WEST. ECMWF AND GFS AGREE
OVERALL...BUT DIFFER IN STRENGTH AND PLACEMENT OF FEATURES. AT
THIS TIME...HAVE KEPT LOW CHANCE OR SLIGHT CHANCE THROUGH THE LONG
TERM.

&&

.AVIATION...
WEAKENING BERMUDA RIDGE HAS MOVED SOUTH ACROSS FL WITH WEAK TROF
EXTENDING FROM THE UPPER EAST COAST DOWN INTO CENTRAL GA. THIS TROF
WILL PUT US IN MORE EASTERLY FLOW TODAY. WINDS ARE STILL W TO NW
THIS MORNING BUT THEY SHOULD TURN EASTERLY BY 14Z. WINDS WILL STAY
EAST TO SE ALL DAY AT 5 TO 10 KTS. CEILINGS WILL BE MOSTLY FEW050 TO
SCT080 WITH SOME BKN040 IN AND AROUND ANY SHRA/TSRA DEVELOPMENT THIS
AFTERNOON. ISOLATED TO SCATTERED SHRA/TSRA ARE EXPECTED ACROSS THE
REGION SO WILL INCLUDE VCTS BETWEEN 18-03Z. THERE ARE ALSO SOME
AREAS OF PATCHY BR/HZ THIS MORNING SO WILL SEE VSBYS IN THE 3-6SM
RANGE ACROSS THE STATE TILL 13Z. ONCE THIS MORNING FOG BURNS OFF
SHOULD BE P6SM THE REST OF THE DAY.

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  68  87  66  89 /  30  20  20  20  20
ATLANTA         90  71  86  69  86 /  30  20  30  20  30
BLAIRSVILLE     86  66  82  62  82 /  30  20  20  20  20
CARTERSVILLE    90  66  88  66  86 /  30  20  30  20  30
COLUMBUS        95  72  88  70  88 /  30  20  50  30  40
GAINESVILLE     91  70  86  67  85 /  30  20  20  20  20
MACON           95  71  90  68  90 /  30  20  30  20  30
ROME            91  69  90  68  90 /  30  20  30  20  30
PEACHTREE CITY  91  67  87  67  86 /  30  20  30  20  30
VIDALIA         95  70  91  68  91 /  30  20  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Jun 11, 5:28 AM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 AM EDT WED JUN 11 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
628 AM EDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS AND ISOLATED SEVERE STORMS ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GA.

.SYNOPSIS...
WEAK HIGH PRESSURE ACROSS THE TENNESSEE VALLEY AND ACROSS CENTRAL
FLORIDA SHOULD KEEP THE COLD FRONT OVER GEORGIA FAIRLY STATIONARY
TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS...AND HAIL. THE
BEST PLACE FOR THUNDERSTORM DEVELOPMENT WILL BE NORTH AND CENTRAL
GEORGIA BETWEEN 2 PM AND 10 PM TODAY.

.DISCUSSION...
A COLD FRONT HAS STALLED JUST SOUTH OF ATLANTA AND IS EXPECTED TO
STAY FAIRLY STATIONARY THROUGH TONIGHT. MODERATE INSTABILITY IS
FORECAST TO DEVELOP ACROSS THE AREA TODAY WITH DEWPOINTS IN THE
UPPER 60S TO LOWER 70S. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS AFTERNOON AS TEMPERATURES SOAR INTO THE 90S.
CAPES AROUND 1500...LIFTED INDICES IN THE MINUS 2 TO MINUS 4
RANGE...AND WEAK UPPER LEVEL WINDS SUGGEST A FAIRLY UNORGANIZED
PULSE STORM ENVIRONMENT. STEEPENING LOW-LEVEL LAPSE RATES ALSO
INDICATE A MARGINAL WIND DAMAGE THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER.

In the hours before

Special weather statement, Jun 11, 12:51 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT WED JUN 11 2008

GAZ069>071-079>082-111830-
151 PM EDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING IN PORTIONS OF TAYLOR... CRAWFORD...
TALBOT... BIBB... UPSON... MONROE AND LAMAR COUNTIES UNTIL 230 PM
EDT...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER UPSON...CRAWFORD AND NORTH
TAYLOR COUNTIES. THESE STORMS WERE DRIFTING WEST NORTHWEST AT 5 TO
10 MPH.

WIND GUSTS OF 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE MUSELLA...LOG TOWN...YATESVILLE... CULLODEN...
CARSONVILLE...WESLEY...PRATTSBURG...SPREWELL BLUFF STATE
PARK...ROLAND...PICKARD...THOMASTON AND PLEASANT HILL.
Special weather statement, Jun 11, 1:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
205 PM EDT WED JUN 11 2008

GAZ074-084-085-096-097-109-111845-
205 PM EDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT
LIGHTNING IN PORTIONS OF DODGE...BLECKLEY...LAURENS...JOHNSON...
WILKINSON AND WASHINGTON COUNTIES UNTIL 245 PM EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER LAURENS...NORTH DODGE AND SOUTH
WILKINSON COUNTIES. THESE STORMS WERE DRIFTING TO THE WEST AND
NORTHWEST AT 5 TO 10 MPH.

WIND GUSTS OF 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE LOWERY...PLAINFIELD...CADWELL... RENTZ...YONKERS...
MONTROSE...EAST DUBLIN...DUDLEY...DUBLIN...DEXTER AND CHESTER.
Special weather statement, Jun 11, 1:06 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
206 PM EDT WED JUN 11 2008

GAZ089-090-111845-
206 PM EDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTHEAST
CHATTAHOOCHEE AND MUSCOGEE COUNTIES UNTIL 245 PM EDT...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING IN NORTHEAST CHATTAHOOCHEE
COUNTY...11 MILES SOUTHEAST OF MIDLAND...MOVING NORTHWEST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM.  THIS THUNDERSTORM WILL
MOVE INTO EASTERN MUSCOGEE COUNTY AND AFFECT THE CITIES OF MIDLAND
AND EVENTUALLY COLUMBUS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Robins AFB radar (KJGX), 44 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 12 hail, 10 lightning. Local standard time, as filed.

Thunderstorm Wind, Laurens

When
June 11, 1:25 PM EST
Where
Laurens County, 3 mi N of Dublin
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
32.573, -82.900

The Laurens County 911 Center reported that a tree was down on a power line along U.S. Highway 441 at Holly Drive north of Dublin.

Hail, Talbot

When
June 11, 1:55 PM EST to 1:58 PM EST
Where
Talbot County, Talbotton to 1 mi N of Talbotton
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.680, -84.530

The Talbot County 911 Center observed penny-sized hail. A few shingles were blown off roofs of homes in the area.

Thunderstorm Wind, Pulaski

When
June 11, 2:20 PM EST to 2:22 PM EST
Where
Pulaski County, 5 mi E of Hawkinsville to 4 mi E of Hawkinsville
Measured
56 kt (64 mph) estimated gust
Property damage
$210,000
Reported by
Emergency Manager
Coordinates
32.280, -83.384

The Pulaski County Emergency Management Director reported that four buildings at the Harness Horse Racing Training Facility sustained significant damage from downburst thunderstorm winds. Damages to the facility exceeded $200,000. At least two trees were also down on power lines in the area of Lower River Road and Woodard Road.

Lightning, Harris

When
June 11, 2:31 PM EST
Where
Harris County, Shiloh
Property damage
$250,000
Reported by
Newspaper
Coordinates
32.820, -84.700

The Harris County Journal reported that lightning struck a large single-story wood frame home at the corner of Second Street and First Avenue. The house was completely destroyed from the resulting fire.

Thunderstorm Wind, Twiggs

When
June 11, 2:40 PM EST to 2:45 PM EST
Where
Twiggs County, 8 mi ENE of Huber to 1 mi NE of Huber
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.744, -83.423

The Twiggs County 911 Center reported that at least six trees were blown down just northeast of Huber along U.S. Highways 129 and 80 northeast of Huber and also along Sgoda Road.

Lightning, Pulaski

When
June 11, 2:40 PM EST to 2:50 PM EST
Where
Pulaski County, 8 mi SW of Hawkinsville to 10 mi SW of Hawkinsville
Property damage
$25,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
32.198, -83.567

The Pulaski County Emergency Management Director reported that lightning strikes ignited two fires in southwest Pulaski county, one to a wheat field and the other to some woods. Nine acres of a wheat field burned and two acres of woods burned before the fires were extinguished.

Lightning, Harris

When
June 11, 3:00 PM EST to 3:30 PM EST
Where
Harris County, Pine Mtn to 6 mi WNW of Whitesville
Property damage
$100,000
Reported by
County Official
Coordinates
32.870, -84.850

The Harris County 911 Center reported that five brush fires and one structural fire were started from lightning strikes. No specific damage amount was provided.

Thunderstorm Wind, Harris

When
June 11, 3:10 PM EST to 3:20 PM EST
Where
Harris County, Whitesville to 5 mi W of Whitesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.820, -85.030

The Harris County 911 Center reported that from eight to ten trees were blown down in the northwest part of the county near Whitesville.

Hail, Troup

When
June 11, 3:15 PM EST to 3:40 PM EST
Where
Troup County, 12 mi SE of La Grange to 3 mi SE of La Grange
Measured
0.75 in hail
Reported by
Public
Coordinates
32.907, -84.884

The public observed penny-sized hail for 25 minutes southeast of LaGrange. Radar data supported that this affected much of the southeast and east central part of the county.

Lightning, Fayette

When
June 11, 3:23 PM EST
Where
Fayette County, 0.51 mi SE of Harp
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.394, -84.444

The Fayette County Emergency Management Director reported that lightning struck and set on fire a 4000 square foot home in the Harbor Lakes subdivision off Antioch Road, approximately three miles south-southeast of Fayetteville. The fire was contained before the home was completely destroyed.

Hail, Fayette

When
June 11, 3:38 PM EST to 3:42 PM EST
Where
Fayette County, 1.26 mi NNE of Aberdeen to 1.26 mi NNE of Tyrone
Measured
0.88 in hail
Reported by
Public
Coordinates
33.437, -84.593

The public observed penny to nickel-sized hail just north of Peachtree City and an off-duty National Weather Service employee observed penny-sized hail near Tyrone.

Thunderstorm Wind, Coweta

When
June 11, 4:00 PM EST to 4:08 PM EST
Where
Coweta County, 2 mi NNW of Madras to 4 mi NW of Madras
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.457, -84.743

The Coweta County 911 Center reported that at least three trees and several power lines were down in the vicinity of Happy Valley Circle in the northern part of the county.

Thunderstorm Wind, Fulton

When
June 11, 4:00 PM EST to 4:06 PM EST
Where
Fulton County, 1 mi W of Palmetto to 4 mi WNW of Palmetto
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.520, -84.687

The Fulton County Emergency Management Director reported that from 50 to 100 trees were blown down along Hutcheson Ferry Road between Hearne and Rico Road west of Palmetto in south Fulton county.

Hail, Coweta

When
June 11, 4:00 PM EST to 4:20 PM EST
Where
Coweta County, 1 mi NNW of Newnan to 3 mi NW of Newnan
Measured
1.75 in hail
Property damage
$500,000
Reported by
Public
Coordinates
33.383, -84.807

The public observed penny to golf ball-sized hail on the west side of Newnan along Welcome Road and penny-sized hail was reported just east of downtown Newnan at the intersection of Georgia Highway 34, Bullsboro Road, and Interstate-85.

Thunderstorm Wind, Fulton

When
June 11, 4:15 PM EST to 4:20 PM EST
Where
Fulton County, 1 mi S of Sandy Spgs to 1 mi N of Sandy Spgs
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.906, -84.380

The Fulton County Emergency Management Director reported that a couple of trees were down on power lines, one on Long Island Drive and another on Carroll Lane at Power Ferry Road, both in Sandy Springs.

Hail, Douglas

When
June 11, 4:25 PM EST to 4:33 PM EST
Where
Douglas County, 6 mi SW of Douglasville to 5 mi WSW of Douglasville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.689, -84.824

The public observed penny-sized hail southwest of Douglasville and just south of Winston along Brightstar Road and Georgia Highway 5.

Thunderstorm Wind, Bibb

When
June 11, 4:30 PM EST to 4:31 PM EST
Where
Bibb County, 1.99 mi NE of Payne City
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.892, -83.678

The Bibb County 911 Center reported that a couple of power lines were down on Riverside Road.

Thunderstorm Wind, Cherokee

When
June 11, 4:50 PM EST to 5:30 PM EST
Where
Cherokee County, 3 mi E of Woodstock to 3 mi E of Ball Ground
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.100, -84.468

The Cherokee County 911 Center reported that many trees and power lines were down across the eastern half of the county from just east of Woodstock, to Canton, to North Canton, to Ball Ground.

Thunderstorm Wind, Paulding

When
June 11, 4:55 PM EST to 5:15 PM EST
Where
Paulding County, Dallas to New Hope
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.920, -84.830

The Paulding County 911 Center reported that three trees and two power lines were blown down in the Dallas and New Hope areas.

Lightning, Paulding

When
June 11, 4:57 PM EST to 5:01 PM EST
Where
Paulding County, New Hope
Property damage
$25,000
Reported by
County Official
Coordinates
33.950, -84.780

The Paulding County 911 Center reported that two structures were set on fire by lightning. Damage amounts were not specified.

Lightning, Cherokee

When
June 11, 4:57 PM EST
Where
Cherokee County, 1 mi NE of Woodstock
Property damage
$150,000
Reported by
County Official
Coordinates
34.110, -84.508

The Cherokee County 911 Center reported that lightning set a home on fire on Remington Court just northeast of Woodstock.

Thunderstorm Wind, Glascock

When
June 11, 5:25 PM EST to 5:30 PM EST
Where
Glascock County, Mitchell to 1.8 mi WSW of Mitchell
Measured
51 kt (59 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
33.220, -82.720

The Glascock County 911 Center reported that several trees were uprooted or snapped in half in the northwest part of the county between Mitchell and the Washington County line. A barn sustained moderate damage on Georgia Highway 102 near Mitchell.

Thunderstorm Wind, Washington

When
June 11, 5:30 PM EST to 6:15 PM EST
Where
Washington County, 7 mi NNW of Sparks to Sandersville
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
33.174, -82.776

The Washington County Electric Management Cooperative reported that more than a dozen trees and several power lines were down across the northern part of the county, generally near Georgia Highway 102 from the Glascock county line to Warthen, mostly just south of Hamburg State Park. In addition, many trees and several power lines were also down along Georgia Highway 15 from Warthen to Sandersville.

Hail, Bartow

When
June 11, 5:45 PM EST to 5:48 PM EST
Where
Bartow County, Euharlee to 4 mi NE of Euharlee
Measured
0.75 in hail
Reported by
Public
Coordinates
34.150, -84.930

The public reported that penny-sized hail fell for nearly five minutes around Euharlee.

Hail, Washington

When
June 11, 5:50 PM EST to 6:05 PM EST
Where
Washington County, 1 mi S of Warthen to 1 mi N of Warthen
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.086, -82.820

The Washington County Sheriff's Department observed nickel-sized hail around Warthen.

Lightning, Bartow

When
June 11, 6:14 PM EST
Where
Bartow County, 4 mi NW of Cartersville
Property damage
$250,000
Reported by
Newspaper
Coordinates
34.211, -84.850

The Daily Tribune of Cartersville reported that lightning struck several homes in the Bishop Road area on the northwest side of Cartersville. Fire emergency crews were dispatched to at least four homes in the area. One home however, sustained significant damage as the fire reignited several hours after being put out. The home was a total loss. No other significant damage was reported at the remaining sites.

Lightning, Polk

When
June 11, 6:17 PM EST to 7:04 PM EST
Where
Polk County, 5 mi NE of Cedartown to Etna
Property damage
$250,000
Reported by
County Official
Coordinates
34.071, -85.188

The Polk County 911 Center reported that several structural fires were set in the county by lightning. Radar shows that the strongest reflectivity affected the western half of the county. Exact damage amounts were not able to be determined.

Hail, Polk

When
June 11, 6:19 PM EST to 6:22 PM EST
Where
Polk County, 3 mi SW of Cedartown to 4 mi SW of Cedartown
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
33.989, -85.287

Penny-sized hail was observed by a CoCoRaHS observer southwest of Cedartown.

Hail, Gilmer

When
June 11, 6:30 PM EST to 6:35 PM EST
Where
Gilmer County, 4 mi W of Talona to 6 mi WNW of Talona
Measured
1 in hail
Reported by
Public
Coordinates
34.630, -84.570

The public observed quarter-sized hail in the southwest part of the county.

Thunderstorm Wind, Lumpkin

When
June 11, 6:30 PM EST to 6:40 PM EST
Where
Lumpkin County, 7 mi WNW of Dahlonega to 11 mi WNW of Dahlonega
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.569, -84.094

The Lumpkin County Emergency Management Director reported that from 20 to 25 trees were blown down in the western part of the county around Nimblewill. Several roads were blocked from downed trees.

Thunderstorm Wind, Jefferson

When
June 11, 6:45 PM EST to 6:50 PM EST
Where
Jefferson County, 7 mi SW of Wrens to 2 mi S of Avera
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.128, -82.466

The Jefferson County 911 Center reported that several trees and a couple of power lines were down along Gamble School Road, southwest of Wrens.

Hail, Polk

When
June 11, 6:55 PM EST to 7:00 PM EST
Where
Polk County, 6 mi NE of Etna to Etna
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.081, -85.326

The Polk County 911 Center relayed reports of penny-sized hail near Etna. Radar data supported that penny-sized or larger hail likely fell from Etna to the Floyd county border, just south of Cave Spring.

Hail, Floyd

When
June 11, 7:05 PM EST to 7:15 PM EST
Where
Floyd County, 3 mi SE of Armuchee to 1 mi NW of Armuchee
Measured
1 in hail
Reported by
Public
Coordinates
34.339, -85.133

The public observed quarter-sized hail around Armuchee.

Thunderstorm Wind, Whitfield

When
June 11, 7:20 PM EST to 7:50 PM EST
Where
Whitfield County, Tilton to Tunnel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.670, -84.930

The Whitfield County 911 Center reported that a number of trees were down from Tilton, to the south side of Dalton, to Rocky Face and Tunnel Hill.

Lightning, Putnam

When
June 11, 8:22 PM EST
Where
Putnam County, 2 mi NW of Eatonton
Property damage
$500,000
Reported by
Newspaper
Coordinates
33.340, -83.404

The Eatonton Messenger reported that lightning struck Oconee Porter Fireplace and Insulation Building, a warehouse off Sammons Industrial Boulevard on the northwest side of Eatonton, was destroyed when a lightning strike set the roof and piles of insulation on fire.

Hail, White

When
June 11, 9:25 PM EST to 9:30 PM EST
Where
White County, 6 mi SW of Cleveland to 5 mi WSW of Cleveland
Measured
0.88 in hail
Reported by
Public
Coordinates
34.539, -83.825

The public observed nickel-sized hail in far southwest White county.

Lightning, Gordon

When
June 12, 12:28 AM EST
Where
Gordon County, 3 mi SSE of Calhoun
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.440, -84.910

The Calhoun Times reported that lightning struck a substation adjacent to an Omnova Solutions Chemical Plant. This caused a power failure that resulted in leakage of a toxic chemical solution used to make latex adhesives. Plant employees contained the spill within a few minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112509, 112511, 112515, 122129, 112521, 112704, 114393, 112702, 114395, 114372, 112705, 114339, 114341, 114343, 114413, 114414, 112691, 114362, 114349, 114351, 114365, 114357, 114361, 114377, 114373, 122130, 114368, 114366, 114384, 114385, 114400, 114397, 114396, 114408, 122131, 114410, 122132.